A model of spatial epidemic spread when individuals move within overlapping home ranges.

TitleA model of spatial epidemic spread when individuals move within overlapping home ranges.
Publication TypeJournal Article
Year of Publication2006
AuthorsReluga TC, Medlock J, Galvani AP
JournalBulletin of mathematical biology
Volume68
Issue2
Pagination401-16
Date Published2006 Feb
ISSN0092-8240
KeywordsAlgorithms, Animals, Communicable Diseases, Computer Simulation, Disease Outbreaks, Epidemiologic Methods, Humans, Locomotion, Models, Biological
Abstract

One of the central goals of mathematical epidemiology is to predict disease transmission patterns in populations. Two models are commonly used to predict spatial spread of a disease. The first is the distributed-contacts model, often described by a contact distribution among stationary individuals. The second is the distributed-infectives model, often described by the diffusion of infected individuals. However, neither approach is ideal when individuals move within home ranges. This paper presents a unified modeling hypothesis, called the restricted-movement model. We use this model to predict spatial spread in settings where infected individuals move within overlapping home ranges. Using mathematical and computational approaches, we show that our restricted-movement model has three limits: the distributed-contacts model, the distributed-infectives model, and a third, less studied advective distributed-infectives limit. We also calculate approximate upper bounds for the rates of an epidemic's spatial spread. Guidelines are suggested for determining which limit is most appropriate for a specific disease.

DOI10.1007/s11538-005-9027-y
Alternate JournalBull. Math. Biol.